Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Kansas City, MO

May 26, 2015Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2015, 7:35 PM CDT for Linn County, Miami County, Kansas. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2015, 7:35 PM CDT (00:35 UTC)
Expired
May 26, 2015, 8:15 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:42 PM CDTHAIL 13 W Parker, KS
May 26, 7:47 PM CDTHAIL 0.751 Nw Parker, KS
May 26, 7:48 PM CDTHAIL 0.751 W Parker, KS
May 26, 7:50 PM CDTHAIL 0.881 E Parker, KSTIME ESTIMATED FROM RADAR
May 26, 8:09 PM CDTHAIL 1.254 Wnw Parker, KS
May 26, 8:15 PM CDTHAIL 0.753 N Parker, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS53 KEAX 270035
SVREAX
KSC107-121-270115-
/O.NEW.KEAX.SV.W.0067.150527T0035Z-150527T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKER...AND
  MOVING NORTHEAST AT 25 MPH. A SECOND SEVERE THUNDERSTORM WAS 
  LOCATED BETWEEN PARKER AND GARNETT ALSO MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LA CYGNE...FONTANA...BEAGLE AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 9508 3826 9507 3839 9507 3854 9472
      3834 9462 3823 9507
TIME...MOT...LOC 0033Z 247DEG 22KT 3836 9498

HAIL...1.00IN
WIND...60MPH

$$

AB
2 follow-up statements
778 
WWUS53 KEAX 270050
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT TUE MAY 26 2015

KSC107-121-270115-
/O.CON.KEAX.SV.W.0067.000000T0000Z-150527T0115Z/
MIAMI KS-LINN KS-
750 PM CDT TUE MAY 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LINN
AND SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 815 PM
CDT...

AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FONTANA...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. DIME SIZED HAIL WAS JUST REPORTED A  
         MILE WEST OF PARKER.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LA CYGNE...FONTANA AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 9508 3826 9507 3839 9507 3854 9472
      3834 9462 3823 9507
TIME...MOT...LOC 0049Z 247DEG 22KT 3840 9486

HAIL...1.00IN
WIND...60MPH

$$

AB
473 
WWUS53 KEAX 270105
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT TUE MAY 26 2015

KSC107-121-270115-
/O.CON.KEAX.SV.W.0067.000000T0000Z-150527T0115Z/
MIAMI KS-LINN KS-
805 PM CDT TUE MAY 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LINN
AND SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 815 PM
CDT...

AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FONTANA...AND 
MOVING NORTHEAST AT 25 MPH. THERE WAS ANOTHER SEVERE THUNDERSTORM 
ABOUT 3 MILES NORTHWEST OF PARKER MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...AT 742 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 3 MILES 
         WEST OF PARKER.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3836 9464 3825 9508 3826 9507 3839 9507
      3854 9472
TIME...MOT...LOC 0103Z 247DEG 22KT 3843 9476

HAIL...1.00IN
WIND...<50MPH

$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:15 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 26, 6:15 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT Tue May 26 2015

.DISCUSSION...
Issued at 259 PM CDT TUE MAY 26 2015

Primary wave rounding an upper trough to our north went through early
this morning, however a secondary lobe is swinging into the region
late this afternoon and this evening. This is leading to another wave
of scattered showers and thunderstorms across northern Missouri this
afternoon, where weak instability and weak shear should prevent any
storm from reaching severe limits although a few reports of pea size
hail wouldn't be too surprising. This activity should slowly die down
with loss of heating later this evening. However, a second band of
showers and a few storms may pop up near or just south of the I-70
corridor later this evening where weak lift will be maximized near a
weak low-level boundary. Again, fairly weak shear should minimize any
threat for severe storms across this area, and any rainfall amounts
should generally be under a half inch.

Shortwave upper-level ridging on Wednesday will bring one of the
drier days we've seen in a while, although with an uncapped and
unstable atmosphere it won't be difficult for any weak perturbation
to spark an isolated storm or two. Shear will be quite weak so
organized or long-lived storms are unlikely, but with low-level lapse
rates close to dry adiabatic and max theta-e differentials around
25K, an isolated gusty downburst can't be ruled out should anything
develop during the afternoon. Most areas will be dry though.

Weak ridging will slide to the east on Thursday allowing for a better
chance for showers and thunderstorms with the return of southwesterly
upper flow overhead. This pattern will continue into Friday, and
there could be a few rounds of showers and thunderstorms through this
time until a cold front clears things out early Saturday. Again,
shear looks to be pretty weak and instability may be hindered by the
presence of widespread clouds and convection upstream, so organized
severe storms don't appear too much of a threat at this time.
However with the possibility for more than one round of
precipitation, will need to watch for some localized heavy
rain/flooding issues although this doesn't appear to be as widespread
of a threat as some of the other recent systems.

A fairly large area of high pressure will build into the area over
the weekend with generally dry and cooler conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 615 PM CDT TUE MAY 26 2015

VFR conditions and light winds are expected through the TAF period.
Wind direction will vary from west to southwest this evening, and to
southeast Wednesday afternoon, but at speeds around or less than 5
kts. Skies will be mainly clear tonight, then isolated to scattered
cumulus will likely develop around 5 kft again Wednesday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Laflin
Hazardous weather outlook, May 26, 1:14 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT TUE MAY 26 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
114 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
 NORTHERN MISSOURI. GUSTY WINDS WILL BE POSSIBLE WITH ANY
 STORM...HOWEVER OVERALL SEVERE THREAT REMAINS LOW.

 ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
 ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING...SEVERE WEATHER IS NOT
 ANTICIPATED WITH THOSE STORMS.

 RAIN FROM THESE STORMS MAY EXACERBATE AND PROLONG ONGOING RIVER
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME. ANY ADDITIONAL RAINFALL ALONG ALREADY
 SWOLLEN RIVERS, CREEKS AND STREAMS MAY LEAD TO ADDITIONAL AND
 CONTINUED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:13 PM CDTSevere Thunderstorm WarningEAXLinn, Miami13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.